Cyanide Poisoning

From Protocopedia
Jump to: navigation, search

Section 5 -MEDICAL

5.19 CYANIDE TOXICITY / POISONING

Cyanide Poisoning may result from the inhalation, ingestion or dermal exposure to cyanide containing compounds including smoke from closed space fires. Patients who may have had exposure to or inhalation of smoke from products of combustion must be carefully assessed for the possibility of cyanide poisoning in addition to carbon monoxide.

Cyanide exposure must be considered when a victim with smoke inhalation has one or more of the following:

  • Common Symptoms:
    • Headache
    • Confusion
    • Shortness of Breath
    • Chest Pain or tightness
    • Nausea and/or vomiting
  • Common Signs:
    • Patient has visible soot around the nose, mouth or oropharynx
    • Altered mental status
    • Seizures or coma
    • Dyspnea/Tachypnea
    • Respiratory distress or apnea
    • Hypertension (early sign)
    • Hypotension (late sign)
    • Cardiovascular collapse or cardiac arrest


INITIAL MEDICAL CARE (2.01) - Provide OXYGEN or assist ventilations as appropriate for patient condition.

  • Stabilize the cardiovascular system, ventilations and cardiac compressions as needed.
  • If hypotension / shock are present, refer to SHOCK PRACTICE PARAMETER (5.13).
  • For patients with a high index of suspicion of cyanide poisoning administer a Cyanokit of 5 grams (two 2.5 gram vials) IV/IO over 15 minutes.
    • Refer to Handtevy WMD Page for Pediatrics.
    • Dilute / prepare the Cyanokit product as per manufacturer instructions.
    • Use of Cyanocobalamin, hydroxocobalamin or related compound is contraindicated in patients with known anaphylactic reactions to these products.
  • If severe symptoms persist after the administration of the first dose of the Cyanokit consider administering an additional 5 gram dose of Cyanokit over 15 minutes.
  • Monitor for signs of hypertension, nausea and / or vomiting.
  • Transport the patient to the closest facility with hyperbaric capabilities.